MAUDE Adverse Event Report: CEPHEID XPERT MRSA/SA BC; XPERT MRSA/SA BLOOD CULTURE

CEPHEID XPERT MRSA/SA BC; XPERT MRSA/SA BLOOD CULTURE
Catalog Number GXMRSA/SA-BC-10
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Us customer contacted cepheid to discuss discrepant results for a patient using xpert mrsa/sa bc.Sample was collected from the patient and run on xpert mrsa/sa bc on (b)(6) 2024 which resulted in mrsa negative, sa negative.This result was reported to the physician.The sample was retested on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The same sample was retested a second time on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The sample was retested a third time on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The tests were run off-label.The customer tested both the aerobic and anaerobic bottle collected from the patient, customer was unable to identify which runs correspond to which bottle outside of the initial test, which was run with the aerobic bottle.Customer reported they have validated running the off-label anaerobic bottle with xpert mrsa/sa bc.Sample was also stored at 35 degrees c in the bactec incubator between tests.Bottles were placed on the incubator; the aerobic bottle rang positive at 16:17 on (b)(6) 2024.Bottle was immediately removed from the incubator.Gram stain was performed and gram-positive cocci in clusters was observed.Customer processed the samples per the pi.Culture was performed using the remel bap, chocolate and macconkey plates.An organism grew and was identified on the walkaway 96 at 99.99% staph aureus on (b)(6) 2024.No mixed culture was observed.Susceptibility testing was performed on the walkaway (b)(6) 2024 which resulted as susceptible to oxacillin.There is no known death, injury or deterioration in health related to the discrepancy.Retests performed due to the discrepancy between the initial gx result and culture method.It is suspected that the false-negative result is due to a mutation in the region targeted by the spa primers and probe that is preventing amplification.This is also corroborated by the strong amplification of the scc target by the xpert mrsa/sa bc, suggesting the presence of the remnats of the s.Aureus orfx/sccmec junction region.The robust scc cts are indicative of an empty cassette: possibly and mrsa that lost the meca gene due to a partial excision of the sccmec element.These events sometimes can include adjacent genes such as spa.Cepheid has received the isolate for sequencing to identify the specific mutation/deletion in spa and determine the strain type.At this point, the investigation is still ongoing.At this time, no patient harm has been reported.A supplemental report will be submitted once sequencing has been completed.Note for section h3 device evaluated by manufacturer - answer of no is due to the single use of the xpert mrsa/sa bc test and the unavailability of that product lot to be returned to cepheid.
 
Event or Problem Description
Us customer contacted cepheid to discuss discrepant results for a patient using xpert mrsa/sa bc.Sample was collected from the patient and run on xpert mrsa/sa bc on (b)(6) 2024 which resulted in mrsa negative, sa negative.This result was reported to the physician.The sample was retested on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The same sample was retested a second time on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The sample was retested a third time on (b)(6) 2024 using xpert mrsa/sa bc which resulted in mrsa negative, sa negative.This result was reported to the physician.The tests were run off-label.The customer tested both the aerobic and anaerobic bottle collected from the patient, customer was unable to identify which runs correspond to which bottle outside of the initial test, which was run with the aerobic bottle.Customer reported they have validated running the off-label anaerobic bottle with xpert mrsa/sa bc.Sample was also stored at 35 degrees c in the bactec incubator between tests.Bottles were placed on the incubator; the aerobic bottle rang positive at 16:17 on (b)(6) 2024.Bottle was immediately removed from the incubator.Gram stain was performed and gram-positive cocci in clusters was observed.Customer processed the samples per the pi.Culture was performed using the remel bap, chocolate and macconkey plates.An organism grew and was identified on the walkaway 96 at 99.99% staph aureus on (b)(6) 2024.No mixed culture was observed.Susceptibility testing was performed on the walkaway (b)(6)2024 which resulted as susceptible to oxacillin.There is no known death, injury or deterioration in health related to the discrepancy.Retests performed due to the discrepancy between the initial gx result and culture method.
 
Additional Manufacturer Narrative
Cepheid has completed sequencing of the isolate, whole genome sequencing (wgs) analysis confirmed that an 8bp deletion in the region of the spa gene targeted by the spa probe prevented detection by the assay (fwd and rev primers were able to bind).The isolate is spa type t008/st8 and confirmed to be meca-negative (mssa).This is a widespread genotype (cc5 and cc8 are the two dominant clones in the us) and as a result, we have seen a few with spa mutations before.The root cause for the discrepancy is 8bp deletion, a different strain type.

Brand Name
XPERT MRSA/SA BC
Common Device Name
XPERT MRSA/SA BLOOD CULTURE
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key21246440
Report Number3004530258-2024-00027
Device Sequence Number15586763
Product Code NQX
UDI-Device Identifier07332940000141
UDI-Public07332940000141
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K130894
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2026
Device Catalogue NumberGXMRSA/SA-BC-10
Device Lot Number1001430290
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2024
Supplement Date Received by Manufacturer01/28/2025
Initial Report FDA Received Date01/27/2025
Supplement Report FDA Received Date02/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown